Is There a Connection between Lisinopril and Hair Loss?
There may be a connection between the pharmaceutical drug lisinopril and hair loss, but such a connection hasn’t been clinically proved and isn’t a known or widely documented side effect of use. Very few patients taking lisinopril report hair loss — formal clinical trials put the number somewhere around 1% — and it’s also important to keep in mind that hair loss is common in the general population. Practically speaking, this means that people may be experiencing hair loss coinciding with drug use that’s actually being caused by something else. Just the same, many people remain convinced that lisinopril and hair loss are related and believe that their hair loss coincided with taking the drug.
How the Drug Works
Lisinopril belongs to a classification of drugs called angiotensin-converting enzyme (ACE) inhibitors, which are primarily used to treat high blood pressure. They work by inhibiting the action of the angiotensin-converting enzyme, which is responsible for the production of angiotensin II. This chemical causes the muscles that surround the walls of arteries to contract, which makes them narrower and in turn can increase blood pressure. By preventing the production of angiotensin II, lisinopril relaxes the muscles around the arteries, which reduces blood pressure. This means that the heart gets more oxygen and blood, which makes it stronger and more able to pump blood. It has a range of known side effects, but hair loss has only been documented in an extreme minority of cases.
Understanding Causality in Pharmaceuticals Generally
Most drugs are made with a combination of chemicals that are designed to effectively target some internal problem, but their strength and potency also usually means that they can impact a number of unrelated systems, too. These unintended or secondary consequences are usually called side effects. Sometimes these effects are serious and permanent, but they can also be more minor. In most cases, the intensity of side effects varies a lot from person to person, and they’re usually expressed as percentages of likelihood. These percentages are typically determined through formal clinical trials run by governments or other regulatory bodies.
Clinical trials of lisinopropil have not established a likely causality between drug use and hair loss. Roughly 1% of people taking the drug self-reported hair loss during the same period, but even that hasn’t been proved to have actually been caused by the drug. It’s possible that lisinopropil could cause hair loss, in other words, but the connection is not strong and certainly isn’t likely.
Drug-Induced Hair Loss
Generally speaking, pharmaceutical drugs cause hair loss by affecting the normal cycle of hair growth. The two types of drug-induced hair loss are called telogen effluvium and anagen effluvium. These are named after the parts of the hair cycle in which the drug interferes: either the telogen phase, where the hair rests before falling out, or the anagen phase, which is characterized by hair growth. Telogen effluvium is the most common type, and is the type generally associated with blood pressure drugs like lisinopropil.
Other Causes for Baldness and Thinning
The small percentage of patients reporting a link between lisinopril and hair loss doesn’t mean that the two are unconnected, but does raise many issues. The most prevalent of these issues is that hair loss is common in both the male and female populations. Research has shown that genetic baldness affects 50 percent of men and 13 percent of women. The figure for women increases with the onset of the menopause and increasing age. These facts indicate that the apparent link between lisinopril and hair loss is less pronounced than natural hair loss, and that natural hair loss may therefore be responsible for the “side effect.”
Known Lisinopropil Side Effects
More common side effects of lisinopril include fatigue, stomach pain, and chest pain. Other rarer effects include significant weight loss and insomnia. It’s important to note that both of these things — rapid weight loss and prolonged sleeplessness — can sometimes themselves cause hair loss. The connection to the drug is there, but it’s much more attenuated, and proving the connection is much harder.
Unlike many side effects caused by drug treatments, the precise reason lisinopril can cause hair loss is unknown. This effect is believed to happen in both men and women, but should stop when the treatment is stopped, and other drugs can then be used to stimulate new hair growth.
Discuss this Article
Post your comments